Atropine 1% Eye Drops SL Atropine 1% Eye Drops SL | allnurses

Atropine 1% Eye Drops SL

  1. 0 There is a resident who is on Hospice and actively dying. Towards the end of my shift today, he had an extreme amount of secretions that he was unable to clear by coughing. We have an order for Atropine Eye Drops, 2 drops SL q6 hrs. However the 2nd shift nurse who was taking over was adamant about NOT using it. "You have to be extremely careful when using that". Things happen, as usual, and I was unable to ask her what she meant by that. I know that Atropine affects the CNS, but the man is dying and was uncomfortable - ie: dyspnea d/t the secretions and was becoming restlessness. I know you can't read this nurse's mind, but can you help me to understand why she was being so cautios?

    Thanks!
  2. Visit  mc3 profile page
    0
    I've used it myself...I'm interested in the reason, too..
    mc3
  3. Visit  HospicePalliativeRN profile page
    1
    I'm not sure why she would object to this treatment when someone is actively dying. We use atropine gtts quite a bit on our unit for acute episodes of secretions without any problems. For long-acting effect, we will apply a scopolamine patch at the first signs of increased secretions, but will use atropine gtts until the patch begins to take effect. Both of these medications have proven helpful in many cases of increased secretions. Hopefully she will clarify this for you so that we can understand what she meant.

    Mark
    tewdles likes this.
  4. Visit  seattledeb profile page
    0
    Well, you do often get the rest of the anticholinergic effect with atropine-rapid heart rate,agitation. Which I mainly mention to families so that they don't over use it, I would certainly prefer those side effects than those of suctioning-every non-hospice nurse involved with a hospice patient wants to suction because we think we need to do something. I am going to tatoo "No suction" on myself! Personally, I would also rather skip the atropine unless I am in distress, too.
  5. Visit  txspadequeenRN profile page
    2
    she just needed some education on the drug. i give it like water. that dosage is very low . i have patients that get 10 gtts + every 2 hours or so. she is being cautious because she is misinformed and just needs to learn about the drug and its effects on dying patients.
    tewdles and leslie :-D like this.
  6. Visit  Lexxie profile page
    0
    Thanks for your input. I thought maybe I was missing something somewhere! I won't see this nurse till next weekend to ask her what she was thinking. But I'll let you know then...
  7. Visit  onangelswings profile page
    1
    Have your local Hospice agency come in and provide an inservice on palliative care and end of life symptom management.
    Atropine gtts are used routinely in hospice care to manage "terminal secretions". If this pt. was also restless and dyspneic, adjunct therapies such as Mso4 and ativan could be useful. No one should have to suffer like that because of lack of understanding of the drug.
    Hospice Nurse LPN likes this.
  8. Visit  RN4ustat profile page
    0
    Actually, you don't want to initiate atropine eye gtts too early...if the patient is actively dying then it is appropriate to use to manage congestion and secretions. However, if it is started too early, it can actually cause pyschosis.
  9. Visit  Lexxie profile page
    0
    Thanks for the info. I never did see that nurse again to ask her what her misgivings were, so it shall remain a mystery!
  10. Visit  leslie :-D profile page
    3
    Quote from RN4ustat
    Actually, you don't want to initiate atropine eye gtts too early...if the patient is actively dying then it is appropriate to use to manage congestion and secretions. However, if it is started too early, it can actually cause pyschosis.
    secretions/congestion usually doesn't present itself til the very end.
    but whatever part of the process it is, we give it/scope/levsin when the symptoms appear.
    yes, these anticholinergics have many se's but it's all about prioritizing the symptomology.
    managing congestion/ineff airway clearance would trump psychosis...something a little haldol would take care of.

    leslie
    auntmimi57, tewdles, and Becky8 like this.
  11. Visit  kitty1000 profile page
    0
    I just recently6/10/10, lost my sister to lung cancer.
    I am a lpn who hasn't worked for about eight years.
    we had her at my home when the end became near.
    hospice came to help me with her meds etc. they recommended atropine1% sl
    for her secretions,but she got a big blood blister ubder her tongue,is this common
    thanks
  12. Visit  mschelee profile page
    0
    We used the Atropine 1% drops orally to clear secretions, it was rather effective, especially on patients that Robinul did not work for.
  13. Visit  tewdles profile page
    0
    Quote from Lexxie
    There is a resident who is on Hospice and actively dying. Towards the end of my shift today, he had an extreme amount of secretions that he was unable to clear by coughing. We have an order for Atropine Eye Drops, 2 drops SL q6 hrs. However the 2nd shift nurse who was taking over was adamant about NOT using it. "You have to be extremely careful when using that". Things happen, as usual, and I was unable to ask her what she meant by that. I know that Atropine affects the CNS, but the man is dying and was uncomfortable - ie: dyspnea d/t the secretions and was becoming restlessness. I know you can't read this nurse's mind, but can you help me to understand why she was being so cautios?

    Thanks!
    you have received some excellent responses...

    Did you know that any hospice which regularly cares for patients in your facility would likely be happy to provide in-services (often with CEUs) on a variety of topics?

close
close